Pradaxa® is a blood-thinning medication which doctors use for patients who have non-valvular atrial fibrillation. If used as directed, it can prevent unwanted coagulation of blood inside your body. It can also prevent strokes. Discontinuing this medication abruptly can be unsafe.
Concerns about excessive bleeding
The New York Times has reported that doctors are concerned about excessive bleeding due to Pradaxa use.1
According to literature from Pradaxa’s manufacturer, using the following drugs can increase your risk of excessive bleeding while you are taking Pradaxa:2
- Anti-platelet agents
- Fibrinolytic therapy
Several other factors can increase your risk of excessive bleeding:2
- Advanced age (over 75 years old)
- Severe kidney impairment
- Prosthetic heart valves
Your doctor is legally required to be aware of these risk factors and to warn you about potential concerns before giving you a Pradaxa prescription.
Symptoms of blood loss
How can you tell if you are experiencing excessive blood loss due to Pradaxa? Discovering these symptoms may require medical testing. There are a few signs which indicate you may be experiencing blood loss:2
- A drop in hemoglobin (which may indicate blood loss or anemia)3
- A drop in hematocrit (which may indicate blood loss or anemia)
- Hypertension (high blood pressure)
Since these are not changes you can measure yourself, it is important for you to visit your doctor regularly.
The Food and Drug Administration (FDA) has investigated claims of excessive bleeding due to Pradaxa and recommends that doctors continue to use this medication. The FDA is continuing to evaluate the medication’s safety. So far, the investigation has shown that its risk of excessive bleeding is comparable to that of Warfarin, another anticoagulant medication available under different brand names on the market.4
Pradaxa is sometimes the subject of personal injury litigation. If you have experienced adverse consequences due to taking this medication, you may want to consult an attorney. This is especially important if your doctor did not monitor you for signs of bleeding or prescribed the medication inappropriately.